Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 239, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2016, 6:32 PM EDT for Bland County, Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2016, 6:32 PM EDT (22:32 UTC)
- Expired
- Aug 14, 2016, 7:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bland County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:46 PM EDT | TSTM WND DMG | 1 E Burkes Garden, VA | LARGE TREE LIMBS BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
206
WUUS51 KRNK 142232
SVRRNK
VAC021-185-WVC055-142315-
/O.NEW.KRNK.SV.W.0239.160814T2232Z-160814T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT SUN AUG 14 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA...
WESTERN BLAND COUNTY IN SOUTHWESTERN VIRGINIA...
SOUTHWESTERN MERCER COUNTY IN SOUTHEASTERN WEST VIRGINIA...
* UNTIL 715 PM EDT
* AT 632 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GRATTON TO NEAR BURKES GARDEN TO CERES...MOVING
NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
TAZEWELL...
CERES...
BURKES GARDEN...
AND BASTIAN.
THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3739 8132 3735 8114 3717 8107 3697 8137
3699 8142 3701 8144 3700 8145 3701 8146
3711 8154
TIME...MOT...LOC 2232Z 217DEG 18KT 3712 8146 3707 8141 3700 8138
HAIL...<.75IN
WIND...60MPH
$$
WP3 follow-up statements
222
WWUS51 KRNK 142247
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT SUN AUG 14 2016
VAC021-185-WVC055-142315-
/O.CON.KRNK.SV.W.0239.000000T0000Z-160814T2315Z/
TAZEWELL VA-BLAND VA-MERCER WV-
647 PM EDT SUN AUG 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
NORTHEASTERN TAZEWELL...CENTRAL BLAND AND SOUTHWESTERN MERCER
COUNTIES...
AT 646 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GRATTON TO BURKES GARDEN TO NEAR CERES...MOVING
NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
TAZEWELL...
BURKES GARDEN...
BASTIAN...
AND ROCKY GAP.
THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3739 8132 3735 8114 3717 8107 3702 8133
3703 8139 3705 8140 3711 8154
TIME...MOT...LOC 2246Z 216DEG 18KT 3715 8140 3712 8136 3705 8133
HAIL...<.75IN
WIND...60MPH
$$
WP781
WWUS51 KRNK 142302
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT SUN AUG 14 2016
VAC021-185-WVC055-142315-
/O.CON.KRNK.SV.W.0239.000000T0000Z-160814T2315Z/
TAZEWELL VA-BLAND VA-MERCER WV-
702 PM EDT SUN AUG 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
NORTHEASTERN TAZEWELL...NORTHWESTERN BLAND AND SOUTHWESTERN MERCER
COUNTIES...
AT 702 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLUEFIELD...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
BASTIAN...
ROCKY GAP...
POCAHONTAS...
AND BRAMWELL.
THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3739 8132 3735 8114 3717 8108 3711 8128
3711 8133 3712 8137 3718 8147
TIME...MOT...LOC 2302Z 218DEG 19KT 3722 8124
HAIL...<.75IN
WIND...60MPH
$$
WP587
WWUS51 KRNK 142316
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT SUN AUG 14 2016
VAC021-185-WVC055-142325-
/O.EXP.KRNK.SV.W.0239.000000T0000Z-160814T2315Z/
TAZEWELL VA-BLAND VA-MERCER WV-
716 PM EDT SUN AUG 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN TAZEWELL...NORTHWESTERN BLAND AND SOUTHWESTERN MERCER
COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3739 8132 3735 8114 3717 8108 3711 8128
3711 8133 3712 8137 3718 8147
TIME...MOT...LOC 2315Z 217DEG 18KT 3722 8124
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:15 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 14, 4:15 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 415 PM EDT Sun Aug 14 2016 .SYNOPSIS... High pressure centered over the western Atlantic will remain nearly stationary through Tuesday. A weak cold front will move through the Great Lakes and Ohio Valley, stalling just north of the area into Tuesday. This front will eventually get kicked farther south and east by an upper level trough of low pressure which will move across the northern tier states later in the week. && .NEAR TERM /THROUGH MONDAY/... As of 400 PM EDT Sunday... Little change in overall weather pattern through Monday with abnormally high 500MB heights over the region. some of the energy and moisture from a short wave over the eastern Gulf of Mexico may reach the forecast area by Monday afternoon. This may expand areal coverage of thunderstorms compared to past few days. Main axis of deep moisture and significant rainfall will remain to west over the Ohio Valley. Similar to past few days muggy dew points in the upper 60s to mid 70s will continue with little change in air mass and therefore minimum temperatures tonight and maximum temperatures on Monday. Used a blend of MAV guidance and persistence. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 300 PM EDT Sunday... The very warm and muggy airmass is expected to remain across the mid- Atlantic through mid-week thanks to strong upper level ridging extending across the southeastern states from the Atlantic, combined with southwesterly windflow in the low levels which is drawing deep tropical moisture northward from the Gulf of Mexico. A stalled frontal boundary near the Ohio River is expected to make minimal southward progress on Tuesday as an upper level disturbance tracks across the north-central plains. The upper level ridge over the western Atlantic will keep convection isolated over the foothills and piedmont counties and more scattered across the mountains. With minimal cloud cover and rainfall Tuesday afternoon temperatures will once again be warmer than normal with 80s across the mountains to lower 90s east. The upper level trough tracks over the Great Lakes Region Wednesday giving the frontal boundary a better push to the south. Deeper tropical moisture will pool south of the front as indicated by increasing precipitable water values within several weather forecast models. Combine the increased moisture with another day of strong heating, and believe we can expect greater coverage of showers and thunderstorms Wednesday afternoon and evening. Better coverage of showers will be across the mountains. The eastern half of the area will remain under the influence of the upper level ridge, therefore showers coverage will be more isolated into the evening. Cloud cover and rainfall from this convection will make for slightly cooler afternoon temperatures compared to earlier this week. Conditions each night will remain on the warm and muggy side, with patchy fog developing in the deeper mountain valleys and across spots that received significant rainfall during the evening prior. Low temperatures will range from the mid/upper 60s for the mountains, to the low 70s east of the Blue Ridge. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 315 PM EDT Saturday... Models continue to advertise that the current stalled boundary over the Mid West and Ohio Valley edges east late this week. Models continue to show an upper level trough moving across the Great Lakes Wednesday, then over the Ohio Valley Thursday. Models weaken the blocking ridge over the western Atlantic through this period, but it remains to be seen if this will actually happen Wednesday into Thursday. Eventually this ridge will give way, but it may take another day or two before the front moves to the Appalachains, probably more Thursday into Friday. With this in mind, confidence is low with timing, therefore will keep chancy PoPs in the forecast. Beside this front increasing the chance for rain in the region, the temperatures will only be affected when the front becomes stalled over the area. Warm and humid conditions will remain while the front is to our west. Not much of an air mass change if the front does sink to our south. If this boundary is in the vicinity, showers will start earlier and linger longer, keeping temperatures a little cooler, however the dew points and relative humidity will remain uncomfortable into next weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... As of 200 PM EDT Sunday... No change in airmass is expected today with another hot and humid afternoon. scattered thunderstorms were developing on the mountains. High confidence that KBLF, KLWB, and KBCB will have at least thunderstorms in the vicinity, if not impacting the airports themselves. Locally heavy rain has the potential for lowering visibilities to less than 1SM for brief periods of time, however storms are expected to continue moving, therefore sub VFR conditions will be temporary. Showers/Storms to diminish after sunset. Patchy fog developing after midnight with LIFR in the Greenbrier Valley of WV impacting KLWB and in the New River Valley, impacting KBCB/KPSK/KMKJ. Aside for this river valley driven fog, mainly VFR elsewhere overnight. Extended aviation discussion... For the first half of the week, a summertime pattern will continue as a subtropical upper ridge of high pressure remains anchored along the NC/VA coast. A frontal system will be stalled well to our north across from OH into PA with primary thunderstorm threat confined to this frontal boundary. Shower and thunderstorm coverage across our forecast area will remain widely scattered with little or no organization and confined mainly to the mountains during the peak heating times of the day (18Z/2PM to 00Z/8PM). For the second half of the week, Wednesday and beyond, the area of high pressure along the southeast Atlantic coast is expected to weaken. This will allow the aforementioned frontal system to begin moving southward toward the region, resulting in an increased probability of showers/thunderstorms with attendant periods of MVFR cigs/vsbys. Early morning low clouds and fog will likely be on the increase also. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS
Hazardous weather outlook, Aug 14, 6:39 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 639 AM EDT SUN AUG 14 2016 NCZ005-006-VAZ035-043>047-058-059-151045- ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 639 AM EDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. TEMPERATURES IN THE MID 90S THIS AFTERNOON. HEAT INDEX NEAR 105. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAT INDEX VALUES MAY REACH 105 DEGREES MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>004-018>020-VAZ007-009>020-022>024-032>034-WVZ042>044-507-508- 151045- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 639 AM EDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 5:21 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT SUN AUG 14 2016
NCZ001-002-VAZ009-015-142145-
ASHE-ALLEGHANY-SMYTH-GRAYSON-
521 PM EDT SUN AUG 14 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY AND NORTHERN ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTHWESTERN GRAYSON AND SMYTH COUNTIES IN
SOUTHWESTERN VIRGINIA...
AT 520 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF QUARRY TO ASHLAND.
MOVEMENT WAS NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MARION...
SALTVILLE...
CHILHOWIE...
JEFFERSON...
AND LANSING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS...ESPECIALLY THE MOUNT ROGERS...WHITETOP AND
HUNGRY MOTHER STATE PARK AREA.
LAT...LON 3702 8149 3699 8148 3643 8120 3641 8170
3644 8172 3646 8171 3647 8170 3653 8171
3657 8169 3657 8168 3659 8168 3661 8165
3662 8162 3664 8161 3664 8162 3679 8170
3687 8178
TIME...MOT...LOC 2120Z 247DEG 22KT 3677 8180 3645 8164
WPLocal storm report, Aug 14, 5:26 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 4 WSW UNION 37.56N 80.61W
08/14/2016 MONROE WV DEPT OF HIGHWAYS
ONE TREE DOWN ON LILLYDALE-BACK CREEK ROAD
0359 PM TSTM WND DMG 5 WNW PAINT BANK 37.59N 80.38W
08/14/2016 MONROE WV DEPT OF HIGHWAYS
ONE TREE DOWN ON MONCOVE LAKE ROAD
&&
PWSpecial weather statement, Aug 14, 5:47 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT SUN AUG 14 2016
VAZ024-034-035-045-142215-
ROCKBRIDGE-AMHERST-CAMPBELL-BEDFORD-
547 PM EDT SUN AUG 14 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
AMHERST...SOUTH CENTRAL ROCKBRIDGE AND NORTHERN BEDFORD COUNTIES AND
THE NORTHWESTERN CITY OF LYNCHBURG...
AT 547 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR SNOWDEN TO NEAR COLEMAN FALLS TO NEAR PEAKS OF
OTTER SUMMIT TO MONTVALE. MOVEMENT WAS EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
AMHERST...
CLIFFORD...
BIG ISLAND...
AND MONTVALE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3753 7890 3752 7889 3750 7892 3750 7895
3749 7894 3745 7900 3736 7936 3737 7978
3745 7965 3745 7959 3750 7955 3749 7954
3752 7950 3753 7950 3756 7953 3760 7952
3771 7904 3770 7899 3755 7890 3754 7887
TIME...MOT...LOC 2147Z 265DEG 33KT 3756 7942 3748 7939 3742 7952 3737
7971
WPSpecial weather statement, Aug 14, 5:51 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 551 PM EDT SUN AUG 14 2016 VAZ007-009-010-012-142215- TAZEWELL-WYTHE-SMYTH-BLAND- 551 PM EDT SUN AUG 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAZEWELL...NORTHERN SMYTH...NORTHWESTERN WYTHE AND SOUTHWESTERN BLAND COUNTIES... AT 551 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROADFORD... MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TAZEWELL... SALTVILLE... CERES... BURKES GARDEN... AND ASBERRYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3681 8172 3693 8181 3720 8137 3697 8119 TIME...MOT...LOC 2151Z 237DEG 27KT 3692 8162 WP
Special weather statement, Aug 14, 6:18 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT SUN AUG 14 2016
VAZ034-035-142245-
AMHERST-BEDFORD-
618 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL AMHERST AND NORTHEASTERN BEDFORD COUNTIES...
AT 618 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER AMHERST...
MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
BOONSBORO...
COLEMAN FALLS...
AND NEW GLASGOW.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3744 7916 3747 7920 3745 7925 3745 7926
3744 7927 3743 7926 3748 7938 3772 7907
3770 7903 3770 7899 3768 7898 3768 7897
3767 7897 3755 7890
TIME...MOT...LOC 2218Z 237DEG 27KT 3760 7910
WPSpecial weather statement, Aug 14, 6:20 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 620 PM EDT SUN AUG 14 2016 VAZ007-009-010-012-WVZ042-142245- TAZEWELL-WYTHE-SMYTH-BLAND-MERCER- 620 PM EDT SUN AUG 14 2016 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL TAZEWELL...NORTH CENTRAL SMYTH...NORTHWESTERN WYTHE...CENTRAL BLAND AND SOUTH CENTRAL MERCER COUNTIES... AT 619 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED NEAR ASBERRYS AND TAZEWELL...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLAND... BLUEFIELD... TAZEWELL... CERES... AND BURKES GARDEN. THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3690 8151 3701 8178 3732 8120 3709 8102 TIME...MOT...LOC 2219Z 237DEG 27KT 3704 8145 WP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:22 PM EDT | Special Weather Statement | RNK | Smyth | 23 min |
| Aug 14, 2:07 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 38 min |
| Aug 14, 2:42 PM EDT | Special Weather Statement | RNK | Franklin | 48 min |
| Aug 14, 3:07 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 38 min |
| Aug 14, 3:16 PM EDT | Special Weather Statement | RNK | Wythe | 59 min |
| Aug 14, 3:39 PM EDT | Special Weather Statement | RNK | Craig | 51 min |
| Aug 14, 4:13 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, Craig, City of Covington | 47 min |
| Aug 14, 5:01 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 29 min |
| Aug 14, 5:02 PM EDT | Special Weather Statement | RNK | Bland | 28 min |
| Aug 14, 5:15 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Aug 14, 5:21 PM EDT | Special Weather Statement | RNK | Smyth | 24 min |
| Aug 14, 5:47 PM EDT | Special Weather Statement | RNK | Amherst | 28 min |
| Aug 14, 5:51 PM EDT | Special Weather Statement | RNK | Tazewell | 24 min |
| Aug 14, 6:18 PM EDT | Special Weather Statement | RNK | Amherst | 27 min |
| Aug 14, 6:20 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 25 min |
| Aug 14, 2:14 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 61 min |
| Aug 14, 3:22 PM EDT | Special Weather Statement | RNK | Monroe | 38 min |
| Aug 14, 3:26 PM EDT | Special Weather Statement | RNK | Mercer | 49 min |
| Aug 14, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 49 min |
| Aug 14, 7:21 PM EDT | Special Weather Statement | RNK | Mercer | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.